Nebraska, 2009

Hail in Nebraska, June 23, 2009

June 23, 2009 · NWS GID · 6 events in 3 counties and zones

Scattered thunderstorms developed during the afternoon hours across northern and eastern portions of South Central Nebraska along weak surface boundaries left over from previous convection. Some thunderstorms became strong to severe, dropping nickel to quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$200,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Scattered thunderstorms developed during the afternoon hours across northern and eastern portions of South Central Nebraska along weak surface boundaries left over from previous convection. Some thunderstorms became strong to severe, dropping nickel to quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 23, 11:51 AM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 23, 11:51 AM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1251 PM CDT TUE JUN 23 2009

.AVIATION...18Z TAF. SURFACE BOUNDARY HAS SETTLED INTO THE KGRI
AREA THIS AFTERNOON AND WILL HANG IN THIS GENERAL VICINITY THROUGH
THE REST OF THE AFTERNOON. THIS WILL KEEP WINDS LIGHT...BUT MAKES
DIRECTION TRICKY. WILL KEEP OUT OF THE NORTHEAST INITIALLY...BUT
WINDS MAY VEER AROUND MORE TO THE EAST OR SOUTHEAST WITH TIME AS
BOUNDARY GETS NUDGED BACK NORTH A LITTLE. ALSO WILL LIKELY SEE
SOME ISOLATED TO WIDELY SCATTERED THUNDERSTORMS DEVELOP LATER THIS
AFTERNOON NEAR AND NORTH OF THE BOUNDARY. BETTER CHANCES APPEAR
TO BE JUST NORTH OF THE TERMINAL AREA AND COVERAGE LOOKS LOW
ENOUGH AT THIS POINT TO KEEP OUT OF THE TAF...BUT WILL CARRY A CB
MENTION. THE MORE FAVORED AREA FOR THUNDERSTORMS WILL STAY JUST
NORTH OF KGRI THIS EVENING...ALTHOUGH A STORM COULD SLIP INTO THE
AREA. WILL KEEP MENTION OUT FOR NOW BUT CONTINUE TO MONITOR.
ADDITIONAL STORMS MAY MOVE THROUGH LATE TONIGHT INTO EARLY
TOMORROW MORNING. ALSO COULD SEE SOME FOG AGAIN DURING THE LATE
NIGHT/EARLY MORNING DUE TO MOIST AIRMASS IN PLACE.

&&

.PREV DISCUSSION... /ISSUED 412 AM CDT TUE JUN 23 2009/

DISCUSSION...FOCUS IS ON HOT TEMPERATURES THE NEXT SEVERAL DAYS.
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL DOMINATE THE WEATHER
PATTERN FOR THE MAJORITY OF THE WEEK BRINGING HOT WEATHER CONDITIONS
TO OUR REGION.  CURRENTLY CONVECTION IS ONGOING ACROSS WESTERN
NEBRASKA ALONG A FRONTAL BOUNDARY AND THIS ACTIVITY IS ADVANCING TO
THE EAST NORTHEAST AND WILL NEED TO MONITOR HOW CLOSE THIS GETS
TOWARDS OUR CWA DURING THE NEXT FEW HOURS.  ALSO SURFACE DPS REMAIN
HIGH IN THE LOW TO MID 70S IN PORTIONS OF OUR EASTERN CWA AND
SOME FOG...WHICH HAS BECOME DENSE...HAS DEVELOPED AND WILL NEED
AN ADVISORY FOR A FEW HOURS THIS MORNING. THE FOG WILL BURN OFF
AFTER DAYBREAK WITH INSOLATION/HEATING THEN TEMPERATURES WILL
SOAR DURING THE AFTERNOON WITH FORECAST SOUNDINGS SUGGESTING
MIXING ABOVE H85. FORECAST HIGH TEMPERATURES SHOULD CLIMB WELL
INTO THE 90S AND BE NEAR 100F. THE HIGHEST DPS ARE PROGGED ACROSS
OUR EASTERN CWA WHICH SHOULD GENERALLY AVERAGE IN THE LOWER 70S.
THE HIGH DEWPOINTS COMBINED WITH THE TOASTY AFTERNOON TEMPERATURES
WILL ONCE AGAIN LEAD TO HEAT INDICES REACHING 105F OR HIGHER IN
OUR EASTERN ZONES...GENERALLY ALONG AND EAST OF HIGHWAY 14. WITH
THE EXTREME HEAT FORECAST...WILL ISSUE A HEAT ADVISORY FOR THE
AFTERNOON AND FIRST PART OF THE EVENING FOR THESE EASTERN LOCATIONS.

THE FRONTAL BOUNDARY ACROSS WESTERN NEBRASKA WILL EDGE SOUTHEAST AND
IS PROGGED TO BE ORIENTED JUST NORTHWEST OF OUR CWA TONIGHT.   THE
FRONT HAS BEEN ACTIVE THE LAST COUPLE OF DAYS/NIGHTS AND EXPECT THIS TREND
TO CONTINUE WITH CONVECTION DEVELOPING DURING THE EVENING WITH OUR
CWA ON THE SOUTHERN EDGE/BUFFER TO THE MAIN ACTIVITY.  A FEW STRONG
STORMS MAY DEVELOP WITH SOME SMALL HAIL/GUSTY WINDS POSSIBLE.

ON WEDNESDAY THE FRONTAL BOUNDARY WILL SAG FARTHER SOUTH INTO OUR
CWA AND THE BOUNDARY WILL BE THE FOCUS FOR POTENTIAL CONVECTION AGAIN.
MID LEVEL TEMPS COOL A DEGREE OR TWO AND WITH CONVECTIVE POTENTIAL
IN THE AFTN COMBINED WITH AN INCREASE IN CLOUD COVER...HAVE WENT WITH
AFTN HIGHS A COUPLE OF DEGREES COOLER THAN EARLIER IN THE WEEK AND
CONFIDENCE IN HEADLINE FOR HEAT DECREASES...BUT WILL NEED TO
MONITOR. AS FAR AS CONVECTION IS CONCERNED...AGAIN CANNOT RULE OUT
SOME STRONG STORMS BUT NOT LOOKING FOR WIDESPREAD SEVERE.

THE CENTER OF THE RIDGE AXIS SHIFTS FARTHER ALONG THE HIGH PLAINS
AND THURSDAY AND TEMPS WILL REMAIN HOT IN THE 90S. THE FRONTAL
BOUNDARY LIFTS NORTH TAKING THE MAIN CONVECTIVE POTENTIAL NORTH AS
WELL BY THE LATTER PART OF THE DAY. THE LOWLEVEL JET STRENGTHENS
THURSDAY NIGHT AND BASED ON BOUNDARY LOCATION AND ORIENTATION OF
THE LOWLEVEL JET...WE SHOULD BE ON THE EDGE OR BUFFER ON
CONVECTION AGAIN...BUT LOW POPS REMAIN JUST IN CASE. ALL IN ALL
FORECAST IN GENERAL IS CONTINGENT ON PROGGED BOUNDARY LOCATIONS
WHICH WILL BE DEPENDENT ON HOW CONVECTION UNFOLDS EACH DAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ041-048-049-063-
     064-076-077-086-087.

KS...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ007-019.

&&
Hazardous weather outlook, Jun 23, 3:19 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
419 PM CDT TUE JUN 23 2009

NEZ039>041-046>049-060>064-072>077-082>087-241200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
419 PM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING AND
OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE...PRIMARILY ALONG AND
NORTH OF HIGHWAY 6 THROUGH THE EVENING HOURS. HAIL UP TO THE SIZE
OF A HALF DOLLAR AND WIND GUSTS TO AROUND 60 MPH WILL BE THE
PRIMARY HAZARDS. HOWEVER...AN ISOLATED BRIEF WEAK TORNADO CANNOT
BE RULED OUT THROUGH EARLY EVENING. LOCALLY HEAVY RAINFALL WILL
ALSO BE POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP.

A HEAT ADVISORY REMAINS IN EFFECT THROUGH EARLY THIS EVENING FOR
AREAS ALONG AND EAST OF HIGHWAY 14 WHERE HEAT INDICES WILL BE
AROUND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT
ACROSS THE OUTLOOK AREA. A FEW STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE...FAVORING AREAS ALONG AND NORTH OF HIGHWAY 6. THE MAIN
HAZARDS WILL BE HAIL TO THE SIZE OF QUARTERS...STRONG WINDS...AND
LOCALLY HEAVY RAINFALL. THERE ARE THEN INTERMITTENT CHANCES FOR
THUNDERSTORMS BEGINNING LATE FRIDAY...AND LASTING THROUGH MONDAY.

HOT TEMPERATURES ARE FORECAST WEDNESDAY AND FRIDAY...AT WHICH TIME
HEAT INDICES MAY CLIMB ABOVE 100 DEGREES DURING THE AFTERNOON AND
EARLY EVENING HOURS. AREAS ALONG AND EAST OF HIGHWAY 281 WILL
EXPERIENCE THE HIGHEST HEAT INDEX VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING FOR AREAS
ALONG AND NORTH OF HIGHWAY 6.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-241200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
419 PM CDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING...BUT SEVERE
WEATHER IS NOT EXPECTED.

A HEAT ADVISORY REMAINS IN EFFECT THROUGH EARLY THIS EVENING FOR
AREAS ALONG AND EAST OF HIGHWAY 14 WHERE HEAT INDICES WILL BE
AROUND 105 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT ACROSS THE
OUTLOOK AREA...WITH INTERMITTENT CHANCES FOR THUNDERSTORMS THEN
EXISTING LATE FRIDAY THROUGH MONDAY.

HOT TEMPERATURES ARE FORECAST WEDNESDAY AND FRIDAY...AT WHICH TIME
HEAT INDICES MAY CLIMB ABOVE 100 DEGREES DURING THE AFTERNOON AND
EARLY EVENING HOURS. AREAS ALONG AND EAST OF HIGHWAY 281 WILL
EXPERIENCE THE HIGHEST HEAT INDEX VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 23, 2:55 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
355 PM CDT TUE JUN 23 2009

NEZ047-062-232130-
HALL-HOWARD-
355 PM CDT TUE JUN 23 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTH CENTRAL HOWARD COUNTY IN CENTRAL NEBRASKA
  NORTHERN HALL COUNTY IN SOUTH CENTRAL NEBRASKA

AT 354 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CAIRO...OR 12 MILES WEST OF GRAND
ISLAND...AND MOVING EAST AT 15 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN HALL COUNTY BY 400 PM CDT

DIME SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4111 9856 4098 9835 4093 9850 4092 9862
      4103 9871
TIME...MOT...LOC 2055Z 256DEG 12KT 4098 9857
Special weather statement, Jun 23, 3:15 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
415 PM CDT TUE JUN 23 2009

NEZ047-062-232145-
HALL-HOWARD-
415 PM CDT TUE JUN 23 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN HOWARD COUNTY IN CENTRAL NEBRASKA
  NORTH CENTRAL HALL COUNTY IN SOUTH CENTRAL NEBRASKA

AT 414 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DANNEBROG...OR 13 MILES NORTHWEST OF GRAND
ISLAND...AND MOVING NORTHEAST AT 10 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  DANNEBROG BY 420 PM CDT
  ST. LIBORY BY 445 PM CDT

DIME SIZE HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 4128 9844 4115 9828 4109 9828 4102 9846
      4100 9857 4105 9864
TIME...MOT...LOC 2114Z 227DEG 9KT 4107 9852

HEINLEIN

The radar

The Grand Island radar (KUEX), 96 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Howard

When
June 23, 3:30 PM CST
Where
Howard County, 2.81 mi N of Nysted
Measured
0.88 in hail
Reported by
Public
Coordinates
41.170, -98.630

Dime to nickel size hail was reported.

Hail, Howard

When
June 23, 3:41 PM CST
Where
Howard County, 1.04 mi W of Farwell
Measured
1 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
41.220, -98.650

Hail, York

When
June 23, 3:54 PM CST
Where
York County, 1.73 mi NW of York Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
40.900, -97.600

Pea to nickel size hail was reported.

Hail, York

When
June 23, 4:00 PM CST
Where
York County, 0.87 mi NE of York Arpt
Measured
1 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
40.890, -97.570

Hail, Greeley

When
June 23, 4:20 PM CST
Where
Greeley County, 4.65 mi SW of Brayton
Measured
1 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
41.420, -98.560

Dime to quarter size hail was reported.

Hail, Greeley

When
June 23, 4:30 PM CST
Where
Greeley County, 0.52 mi E of Wolbach
Measured
1 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
COOP Observer
Coordinates
41.400, -98.390

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181628, 181629, 181630, 181631, 181632, 181633.